Question About Vaccinations

Updated on May 19, 2007
D.M. asks from Myrtle Beach, SC
16 answers

Our daughter had her sixth month shots on Tuesday. She has developed a hard, slightly red lump on one of her legs under the sight of the shots. Is this normal? Has anyone had any experience with this? Thanks for your help.

What can I do next?

  • Add your own comment
  • Ask your own question
  • Join the Mamapedia community
  • as inappropriate
  • this with your friends

So What Happened?

Thank you, thank you, thank you to all who responded. Your advice was so appreciated and just as you said, the lump went away. I appreciate your help!

Featured Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

A.W.

answers from Columbia on

Yes, sounds normal. Bet she got a DTP shot?
If she seems fussy, tylenol will help. It will go away in a few days, promise.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

C.C.

answers from Spartanburg on

My son did the same thing after one of his shots. Nothing to worry about. It should go down in a few days.

More Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

R.K.

answers from Raleigh on

Yes this is common. I am surprised they didn't tell you to expect it.

You know your child though go with you gut if you think somethings wrong it can't hurt to call the nurse.

You can put warm or cold compresses on it.

My kids always get a mild fever, get groggy.and get a ed bump like you described.

I alway give them Tylenol 30 mins before their shots and take them straight home to lay down and rest.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

K.P.

answers from Charlotte on

I recommend you get it checked out by her Primary ASAP. you never know, she could have an infection or be allergic.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

D.W.

answers from Columbia on

That sounds normal. Call your pediatrician if you are really concerned, but it happens sometimes. It takes a week or so to go away, sometimes longer. Just as long as it's not looking swollen, or the red area isn't getting any bigger.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.J.

answers from Wilmington on

D.,
Yes, this is very common after many vaccines. It is especially common in skinnier kids that don't have alot of underlying tissue fat. One way to help decrease the area is to exercise your baby's leg a few minutes several times a day...lie her on her back and push her knee towards her chest (my pediatrician called them baby sit-ups). You can also use a warm, wet compress to the area, just make sure it's not too hot so it doesn't burn. The fevers, swelling, and redness that accompany shots should generally resolve within 48-72hrs...if it persists, definitely contact the doctor. Hope this helps.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

M.O.

answers from Norfolk on

Extremely normal! :D

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

A.W.

answers from Columbia on

Yes, sounds normal. Bet she got a DTP shot?
If she seems fussy, tylenol will help. It will go away in a few days, promise.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

M.C.

answers from Jacksonville on

D.,

This reaction is usually normal. But in case you would like more information, I found this on www.webmd.com and hope you find it helpful:

Call your doctor immediately if:

Your child has signs of a severe reaction within 2 to 3 days after an immunization. For example, call your doctor if your child cries for more than 3 hours and cannot be consoled or has a fever of 104.5 F or higher.
You or your child has any unusual reaction after receiving an immunization.
Call your doctor if:

Redness and swelling at the site of the shot persists for more than 48 hours after receiving an injection.
A fever lasts for more than 48 hours after receiving an injection.

-M. C.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

T.T.

answers from Norfolk on

No worries, it's totally normal. When my son got his shots, that exact same thing happened to him, I called his doctor's office, and they said that it does happen in some children. After about a day or two, the swelling goes down and the lumps go away. They told me to just give him tylenol, in case there is some discomfort, and to put a warm towel where he had his shots and would help, and it did. He still gets them everytime I take him to the doctor, but they do go away. Don't worry, your little girl is fine. Hope this helps!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

K.R.

answers from Norfolk on

Hello-
This is very normal. Some of the shots basically sit under the skin for awhile. Most docs and nurses will tell you to rub on it a couple times a day so that it disperses the shot and helps the lump go away. But I can tell you from expierence this is very uncomfortable for the kids and they will cry. My husband is better at doing this for me since I hate to see them cry. He works in the medical field and things like that don't bother him. Hope this helps have a great day.
K.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.K.

answers from Spartanburg on

This is common, the medicine can sometimes form a lump under the skin if it is not properely worked into the leg. My pediatrician said to work my daughters legs like she was riding a bicycle to evenly spread the medicine. I would keep a close eye on it and if it gets any worse in the next few days, I would take her back in for a follow-up. I hope this advice helps.

I am a medical assistant mother of a 4 year old little girl and a 2 month old little girl.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

A.D.

answers from Charlotte on

It is normal! Also a shot of penicillian does that. I would massage my babies leg with lotion after their bath every night when they got their shots, it helped decrease the pain and swelling. Good Luck!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

J.B.

answers from Columbia on

Yes - that's totally normal. Only certain shots cause it. I know the flu shot does and at least one other. Usually they will warn you about that. Unless it swells, turns bright red and feels hot - it nothing to worry about.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

H.P.

answers from Fayetteville on

I had hte same problem with shots once. If you can try putting some ice on it. The advice nurse told me that if it doesn't go away 7 days from when the shots were administered to take her to the doctor. Good luck!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

A.D.

answers from Spartanburg on

From my understanding, a red place can be normal. But I totally understand how your child's reaction to the shots can scare you. Every set of shots has brought my daughter high fever, swelling, and redness. In fact, with my daughter's 6 month shots, she ended up with a bruise and then a spot under the skin that stayed there about a month or so. Each baby reacts differently, but if you feel concerned, call your pediatrician or stop in to let the nurse look at it and check. Hope that makes you feel any better. Good luck!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

C.C.

answers from Spartanburg on

My son did the same thing after one of his shots. Nothing to worry about. It should go down in a few days.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

D.Z.

answers from Greensboro on

Yes, it is normal. Don't stress out about it.

Next question: Red, Swollen, Hard Circle Around Vaccination Site on Thigh - Normal???